Format

Send to

Choose Destination
Br Med J (Clin Res Ed). 1983 Apr 2;286(6371):1089-91.

Correlation between manifestations of digoxin toxicity and serum digoxin, calcium, potassium, and magnesium concentrations and arterial pH.

Abstract

In 18 patients with gastrointestinal manifestations of digoxin toxicity the mean serum digoxin concentration (+/- SEM) was 3.16 micrograms/l (+/- 0.25), the calcium to potassium ratio 0.31 (+/- 0.01), and the mean arterial pH 7.406 (+/- 0.017). In contrast 19 patients with digoxin induced automaticity had a mean serum digoxin concentration of 1.24 micrograms/l (+/- 0.15; p less than 0.001), a calcium to potassium ratio of 0.38 (+/- 0.01; p less than 0.01), and an arterial pH of 7.498 (+/- 0.008; p less than 0.001). Eight out of 13 patients with digoxin induced cardiotoxicity had serum concentrations of the drug within the therapeutic range (0.8-2.0 micrograms/l). The calcium to potassium ratio, however, was lower than in the patients with automaticity (0.31 +/- 0.02; p less than 0.01) and the arterial pH was 7.370 (+/- 0.033; p less than 0.05). Serum magnesium concentrations were similar in all groups. In this study patients with digoxin induced gastrointestinal symptoms had high serum concentrations of the drug, whereas those with drug induced automaticity had therapeutic concentrations. This second group, however, was identified by their higher calcium to potassium ratios and higher pH values.

PMID:
6404339
PMCID:
PMC1547496
DOI:
10.1136/bmj.286.6371.1089
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center